Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 40, NWS Cheyenne, WY

July 2, 1999Sioux County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jul 2, 1999, 7:45 PM MDT for Sioux County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1999, 7:45 PM MDT (01:45 UTC)
Expired
Jul 2, 1999, 8:15 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 030146 RRA
TORCYS
NEC165-030215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
745 PM MDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SIOUX COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 815 PM MDT

* AT 744 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 23 MILES NORTH OF SCOTTSBLUFF... MOVING NORTHEAST AT 30 MPH.
  THE TORNADO WILL REMAIN OVER OPEN COUNTRY NEAR HIGHWAY 71.  LARGE
  HAIL CAN ALSO BE EXPECTED WITH THIS STORM.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

JAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 1:45 PM MDT, 6 hours earlier.

Area forecast discussion, Jul 2, 1:45 PM MDT, 6 hours before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT FRI JUL 2 1999

VERY WARM...WINDY AND GNRLLY DRY CONDS WILL CONT OVR SE WY AND THE WRN
NEB PNHNDL THRU THE WKND.  WITH H5 TEMPS BTWN B6 AND B8 ATMOSPHERE
WILL BE CAPPED...GREATLY LIMITING ANY SHWR OR TSTM ACTVTY THRU SUN.
WITH TEMPS OF ARND 20C AT H7...SFC TEMPS WILL BE IN THE 90S IN MANY
LWR ELEVTNS WITH THE MIXING.  PREFER THE AVN FOR THIS FCST AS THE PAC
NW UPR LO LIFTS NE AND FILLS...PLACING THE CWA IN THE DRY SW...BLO H4...
SW FLW ALFT.  ANOTR UPR LO DVLPS OVR THE PAC NW ON SAT AND LIFTS NE AS
WELL THRU SUN.  SFC LO AND BNDRIES WILL LIFT NE DRG THE DAY WITH THE
WARM TEMPS AND SW WIND FLW...BUT THEN MOV BACK S AT NGT AND WITH A
SHRTWV TROF PSG TO OUR N.  SFC CDFNT WILL FINALLY MOV THRU THE CWA ON
SUN NGT.  SE WY AND THE WRN NEB PNHNDL WILL BE INFLUENCED BY MSTR ABV
MAINLY H4 MOVG UP FROM AZ AND NM.  SVRL SHRTWV TROFS WITHIN THE FLW
WILL BRING SOME SHWRS AND TSTMS TO THE AREA...MAINLY SRN PRTNS DRG
THE NGT.  IN FACT...THE NXT UPSTRM FTR WILL MOV THRU NRN CO BTN 06Z AND
12Z TNGT.  AVN HAS SIM...BUT WKR SHRTWV TROF IN THE SAME GNRL AREA FOR
SUN MRNG.  BASED ON THE WX OF THIS PAST MRNG AND MDL AND SAT DATA...
IT APRS THAT SOME SHWRS AND TSTMS WILL AGN DVLP LTR TNGT.  FWC GUIDANCE
SEEMS TO WANT TO COOL OFF MAX TEMPS ON SUN TOO MUCH AND WILL ONLY
INDICATE SIM TEMPS TO SAT OR SLGT COOLING.  IN THE SHORT TERM...CAPES
ARE ABV 2000 IN THE SRN NEB PNHNDL...WITH CINS OF OVR 300.  WILL KEEP
AN EYE ON THIS AREA FOR EVE ACTVTY.  ALRDY SOME SMALL TSTMS HAV DVLPD
IN SE WY ON AXIS OF BEST MSTR AND CONVERGENCE.  WILL HAVE LO POPS IN
MUCH OF THE CWA THIS EVE.

.CYS...NONE.
WY...NONE.
NE...NONE.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:06 PM MDTSevere Thunderstorm WarningCYSDawes39 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.